Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 22, 2019, 6:58 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 6:58 PM MST (01:58 UTC)
- Expired
- Jul 22, 2019, 10:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2759 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WGUS55 KTWC 230158 FFWTWC AZC021-230500- /O.NEW.KTWC.FF.W.0005.190723T0158Z-190723T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 658 PM MST Mon Jul 22 2019 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Southeastern Pinal County in southeastern Arizona... * Until 1000 PM MST. * At 657 PM MST, Doppler radar and automated rain gauges indicated heavy rain falling across the warned area. Up to two inches of rain have already fallen in the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mammoth, San Manuel and Campo Bonito. This includes Route 77 between mile markers 105 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3252 11051 3252 11071 3267 11076 3272 11063 $$ Cerniglia
1 follow-up statement
059 WGUS75 KTWC 230451 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 951 PM MST Mon Jul 22 2019 AZC021-230500- /O.EXP.KTWC.FF.W.0005.000000T0000Z-190723T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal- 951 PM MST Mon Jul 22 2019 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PINAL COUNTY WILL EXPIRE AT 1000 PM MST... The heavy rain ended several hours ago and any flood waters will have receded at this time and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3252 11051 3252 11071 3267 11076 3272 11063 $$ Cerniglia
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:59 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 22, 2:59 PM MST, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 259 PM MST Mon Jul 22 2019 .SYNOPSIS...Ample moisture and favorable flow will result in scattered to numerous thunderstorms this afternoon into tonight. Blowing dust due to thunderstorm gusts appear increasingly likely late this afternoon and early evening. A chance of showers and thunderstorms will continue Tuesday and into the upcoming weekend. && .DISCUSSION...Large scale pattern and mesoscale features remain favorable for organized thunderstorm activity with wet downburst potential and strong organized outflow. Decent easterly storm level flow with low level southerly inflow for 25-30kts of shear. Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice upper level diffluence. We had to wait an extra hour or so for sufficient insolation due to earlier debris cloud clearing out this morning. HRRR and UofA WRF models are doing pretty well again today and still suggest broad strong outflow pushing from Tucson to Phoenix late this afternoon into the evening. Our offices have a blowing dust advisory to set the stage with an eye out for possible warning levels below 1/4 mile. Marginal severe risk from SPC and Slight on the excessive rainfall outlook from WPC both look good. After a busy late afternoon and evening, some showers will linger embedded in the debris could overnight. For tomorrow, our high center remains consolidated near the 4-corners region with a nice easterly steering flow continuing for storms. Deterministic GEFS/ECMWF have a weak impulse under the high in southwest New Mexico shifting into SE AZ tomorrow afternoon. That, combined with an above average flow may be enough to reset for another solid chance of thunderstorms across the area tomorrow afternoon and evening. As we maintain this mid level easterly flow through mid week, it will weaken a little and entrain a little bit of dry air, but we should maintain enough lower level and boundary layer moisture to recycle into some afternoon thunderstorms. However, there may be days where they are not as well supported in valleys such as Wed/Thu. With the high center finally in a position where it wobbles back and forth overhead to northwest to northeast of us, the overall trend will be better than the past couple of weeks with up days and down days. && .AVIATION...Valid through 24/00Z. Scattered to numerous TSRA/SHRA starting from the White Mountains to the Huachucas will move westward to the west of KTUS. This will mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/- SHRA continuing area-wide tonight as well which will continue to affect KTUS and KOLS but should bring impacts to KDUG as well. Wind gusts up to 55 kts may occur with the strongest TSRA. Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and vsbys and potentially brief IFR conditions with strongest TSRA this afternoon into tonight. Aside from tstm gusts, surface wind today KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts. Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with gusts near 25 kts. Surface wind area-wide by end of period ely/sely 8-18 kts with gusts to 25 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms continue throughout the afternoon and tonight. Scattered mainly afternoon and evening thunderstorms will prevail Tuesday into next Sunday. Expect gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds Tuesday will be from the east to southeast mainly under 15 mph. 20- foot winds Wednesday into Sunday will be primarily terrain driven at less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502- 504>506. && Meyer/Pawlak Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 22, 5:42 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 28 SSW THREE POINTS 31.70N 111.45W
07/22/2019 E67 MPH PIMA AZ MESONET
67 MPH GUST RECORDED AT THE SASABE RAWS
OBSERVATION SITE. TIME OF OCCURRENCE IS
ESTIMATED FROM RADAR.
&&
CSCLocal storm report, Jul 22, 5:53 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 8 SE MARANA 32.34N 111.07W
07/22/2019 PIMA AZ TRAINED SPOTTER
SPOTTER 1319 CALLED TO REPORT VISIBILITY OF
3/4 OF A MILE OR LESS ON THE I-10 NEAR
CORTARO, AND WITNESSED PALLETS BEING BLOWN
OFF A SEMI TRUCK AT INA/ORANGE GROVE.
&&
MPSpecial weather statement, Jul 22, 5:55 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 555 PM MST Mon Jul 22 2019 AZZ506-507-509>511-230130- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-White Mountains of Graham and Greenlee Counties including Hannagan Meadow-Galiuro and Pinaleno Mountains including Mount Graham- 555 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST CENTRAL PINAL COUNTIES UNTIL 630 PM MST... At 553 PM MST, Doppler radar was tracking a strong thunderstorm 27 miles east of Aravaipa Canyon Wilderness, or 27 miles northeast of Mammoth, moving southwest at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Motorists should watch for strong winds perpendicular to US Highway 70. Locations impacted include... Mammoth, Aravaipa Canyon Wilderness, Pima, Bylas, Fort Thomas, Calva and Klondyke. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3335 11018 3303 10973 3246 11022 3276 11072 TIME...MOT...LOC 0053Z 056DEG 39KT 3292 11023 RH
Local storm report, Jul 22, 6:27 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
627 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 10 ESE BYLAS 33.09N 109.95W
07/22/2019 E65 MPH GRAHAM AZ MESONET
65 MPH GUST RECORDED ON THE BLACK HILLS
RAWS. TIME ESTIMATED BASED ON SATELLITE.
&&
CSCSpecial weather statement, Jul 22, 6:28 PM MST, 30 minutes before
Special Weather Statement National Weather Service Tucson AZ 628 PM MST Mon Jul 22 2019 AZZ504-507-513-514-230230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 628 PM MST Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 730 PM MST... At 626 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Sabino Canyon Recreation Area to 6 miles southeast of Vail. Movement was west at 15 mph. Half inch hail and wind gusts of 50 mph and blowing dust will be possible with these storms. Locations impacted include... Tucson, Catalina, Oro Valley, Marana, Sahuarita, Vail, South Tucson, Mount Lemmon/Summerhaven, Sabino Canyon Recreation Area, Saguaro National Park East, Catalina State Park and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MST for southeastern Arizona. LAT...LON 3250 11107 3190 11100 3191 11047 3250 11047 TIME...MOT...LOC 0126Z 082DEG 11KT 3237 11076 3198 11065
Local storm report, Jul 22, 6:32 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
632 PM MST MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 2 ESE TUCSON 32.18N 110.85W
07/22/2019 E66 MPH PIMA AZ ASOS
DMA ASOS REPORTED 66 MPH GUST.
&&
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:23 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Jul 22, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 22, 5:55 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 22, 6:20 PM MST | Dust Storm Warning | TWC | Pinal | 25 min |
| Jul 22, 6:23 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 37 min |
| Jul 22, 6:28 PM MST | Special Weather Statement | TWC | 62 min | |
| Jul 22, 6:32 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 22, 6:44 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 31 min |
| Jul 22, 6:48 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Jul 22, 7:05 PM MST | Special Weather Statement | TWC | Pinal | 25 min |
| Jul 22, 7:28 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 22, 8:13 PM MST | Special Weather Statement | TWC | Pinal | 47 min |
| Jul 23, 11:25 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 23, 2:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Jul 23, 2:49 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 116 min |
| Jul 23, 4:53 PM MST | Special Weather Statement | TWC | Graham | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.